Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, July 31, 2003

July 31, 2003 · NWS MKX · 11 events in 9 counties and zones

Several short lines, or spokes of thunderstorms moved southeast across south-central and southeast Wisconsin during the afternoon and early evening hours. Powerful, downburst, straight-line winds estimated to 56 knots (65 mph) toppled large trees, power-lines, and in one case, leveled some crops.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
$20,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Several short lines, or spokes of thunderstorms moved southeast across south-central and southeast Wisconsin during the afternoon and early evening hours. Powerful, downburst, straight-line winds estimated to 56 knots (65 mph) toppled large trees, power-lines, and in one case, leveled some crops. Large hail was also observed. In Fond du Lac County, corn and soybean crop damage occurred between State Highway 26 and County Trunk Highway TC, southwest of Ladoga. Synoptically, an upper-level low pressure moved southeast through Wisconsin. Afternoon heating with cool air aloft allowed for the development of strong updrafts that lead to some of the thunderstorm cells becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 2:42 AM CST, 9 hours 8 minutes earlier.

Area forecast discussion, Jul 31, 2:42 AM CST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 AM CDT THU JUL 31 2003

FCST FOCUS ON CLOSED UPPER LOW AFFECTING RGN THROUGH EXTENDED.

MODELS CONSISTENT WITH THE TIMING AND LOCATION OF UPPER LO THAT
DRIFTS SEWD INTO NRN MN TODAY THRU FRI...AND REACHES NRN WI BY SAT.
SLIGHT VARIATION FOR SUN AS 00Z ETA HOLDS CENTER OF UPR CIRCULATION
NR ASX AT 12Z SUN...WITH 00Z GFS BRINGING CENTER CLOSER TO LK
WINNEBAGO...BUT THIS MINOR LOCATION DIFFERENCE WILL HAVE LTL IMPACT
ON OVERALL FCST. WITH UPR LO FCST TO ONLY REACH LWR MI BY 00Z TUE...
SYSTEM REMAINS MAIN WX PLAYER FOR ENTIRE FCST PD.

CURRENT TSTMS OVER FAR ERN CWA ASSOC WITH LOW LVL MOISTURE CONVERG
ALONG WK SFC TROF...AND CVA WITH 500 MB TROF/VORT LOBE ROTATING THRU
ERN WI. EXPECT THESE STORMS TO LINGER OVER ERN CWA THRU THE ERLY
MORNING.

DRYING NOTED ON WATER VAPOR IMAGERY BEHIND TROF WILL BRING A
BREAK FM PCPN FOR THE REST OF THIS MORNING...WITH THE NEXT CHC FOR
SHOWERS AND TSTMS LATE THIS AFTERNOON/EVENING AS COMBINATION OF
DESTABILIZATION DUE TO DAYTIME HEATING...WITH MSN BUFKIT FCST SFC
BASED CAPE NR 2000 J/KG...SFC MOISTURE CONVERGENCE AHEAD OF
DEVELOPING SFC TROF AND WEST MID LVL FLOW BACKING SW AHEAD OF NEXT WK
TROF. FCST PROFILE WIND SPEEDS ONLY TO 30KTS...BUT COMBINED WITH
VEERING IN LOWER LAYERS PRODUCING 0-6KM SHEAR VALUES AROUND 45 KTS...
ENOUGH TO ORGANIZE STORMS AND BRING POSSIBILITY OF SVR. PW/S REMAIN
IN THE 1 TO 1.5 INCH CATEGORY...BUT SLOW MOVING OR BACK-BUILDING
STORMS COULD LEAD TO LOCALIZED HVY RAINS WITH 2-3 IN AMOUNTS LIKE
YESTERDAY.

BEYOND TONIGHT...VORT LOBES ROTATING AROUND LO AND LOCATION OF SFC
FEATURES/MOISTURE CONVERGENCE WILL DICTATE TIMING LOCATION AND
AMOUNTS OF PCPN. WL LEAVE OPEN ENDED WORDING FOR NOW...BUT NO ALL
DAY RAINS EXPECTED.

TEMP GUID WITHIN REASON WITH A FEW ADJUSTMENTS.

.MKX...NONE.

REM
Hazardous weather outlook, Jul 31, 4:00 AM CST, 7 hours 50 minutes before
WIZ046-047-051-052-056>060-062>072-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN
ISOLATED TORNADO IS ALSO POSSIBLE.  A LOW PRESSURE TROUGH AHEAD OF
AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED
THUNDERSTORMS.  SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS
COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE.
THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY.
STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN
LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE
AIRMASS.  SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN FRIDAY.

HENTZ

The radar

The Milwaukee radar (KMKX), 126 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Marquette

When
July 31, 11:50 AM CST
Where
Marquette County, 2 mi NW of Oxford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.800, -89.600

Hail, Iowa

When
July 31, 1:00 PM CST
Where
Iowa County, 6 mi W of Avoca
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -90.633

Hail, Sheboygan

When
July 31, 1:04 PM CST to 1:08 PM CST
Where
Sheboygan County, 4 mi NE of Howards Grove
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.867, -87.767

Thunderstorm Wind, Fond du Lac

When
July 31, 1:14 PM CST
Where
Fond du Lac County, 2 mi S of Ripon
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.800, -88.833

Thunderstorm Wind, Fond du Lac

When
July 31, 1:40 PM CST to 1:52 PM CST
Where
Fond du Lac County, 2 mi SW of Ladoga
Measured
56 kt (64 mph) estimated gust
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.700, -88.700

Hail, Iowa

When
July 31, 1:56 PM CST to 2:10 PM CST
Where
Iowa County, 2 mi S of Dodgeville
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
42.933, -90.133

Hail, Green

When
July 31, 2:34 PM CST
Where
Green County, 3 mi NW of New Glarus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.850, -89.683

Hail, Rock

When
July 31, 3:43 PM CST
Where
Rock County, 1 mi E of Orfordville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -89.233

Hail, Jefferson

When
July 31, 4:53 PM CST
Where
Jefferson County, 4 mi SE of Sullivan
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
42.983, -88.533

Hail, Waukesha

When
July 31, 5:05 PM CST
Where
Waukesha County, 4 mi NW of Eagle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.933, -88.533

Lightning, Walworth

When
July 31, 5:35 PM CST
Where
Walworth County, 4 mi NNE of East Troy
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372927, 5372928, 5372930, 5372931, 5372932, 5372929, 5372933, 5372934, 5373023, 5373024, 5373025.